Warning Issued for Possible Stroke Risk When Starting Alemtuzumab

Friday, November 30, 2018


The Food and Drug Administration (FDA) has issued a warning about possible risk of stroke and neurovascular injury for patients starting treatment with alemtuzumab (Lemtrada, Campath; Sanofi-Genzyme, Cambridge, MA). Since approval of alemtuzumab in 2014 for treatment of patients with relapsing multiple sclerosis, the FDA has received reports of ischemic or hemorrhagic stroke or arterial dissection with onset in the first day of treatment and 1 occurrence in the first 3 days of treatment. Additional occurrences not reported to the FDA may also have occurred.  

The drug label is now revised to include this information to the existing Boxed Warning in the warnings and precautions section. Patients and caregivers should be warned of this risk before starting treatment with alemtuzumab and educated about the symptoms of stroke and arterial dissection including

  • weakness/numbness of face or extremities, especially if 1-sided
  • sudden confusion or difficult speaking or understanding speech
  • sudden vision loss in 1 or both eyes
  • loss of balance or dizziness
  • difficulty walking
  • sudden severe headache or neck pain)

Patients and caregivers should also be instructed to seek immediate emergency treatment immediately if any of the above symptoms occur. 

Next Story

Comments

You must be logged in to leave a comment.